DEAR DR. DONOHUE: Help! Itching and scratching have driven me to the brink. For the past six months I have had crop after crop of hives. I have taken more antihistamines than you can name. No relief. Please provide some suggestions. These things are driving me crazy. — L.H.
ANSWER: You’re in a crowded boat. Lots of people suffer from an occasional outbreak of hives. Only a relatively few, around 1 percent of adults, have chronic hives, recurring outbreaks for more than six weeks. If someone out there isn’t familiar with a hive, it looks like a giant mosquito bite.
Either your family doctor or an allergist has to take you by the hand and lead you through the long list of possible causes.
Heat, cold, pressure (a tight belt or a tight bra), exercise and sunlight are things that can bring on hives. They’re called “physical” causes of hives. Although they’re not common causes, they should be considered.
Foods, medicines, allergies and some illnesses bring on repeated hive outbreaks. Nuts, seafood and eggs are the foods most often implicated. Food additives are another possibility. Many medicines can lead to hives. Aspirin and the nonsteroidal anti-inflammatory drugs (Aleve, Advil, Motrin, etc.) are potential culprits. Autoimmune diseases including some thyroid conditions, can generate hives. Parasite infections are a consideration. Allergens including latex, pet saliva and pet dander can spark a hive outbreak. The list of possibilities is long. The truth is that finding a cause is difficult.
Antihistamines are the bedrock of treatment. Cetirizine (Zyrtec), fexofenadine (Allegra) and loratadine (Claritin) often are prescribed. Adding to an antihistamine a second medicine such as cimetidine (Tagamet), famotidine (Pepcid) or ranitidine (Zantac) might work. These medicines mostly are used to control stomach acid, but they have antihistamine properties too.
In truly desperate cases, prednisone, one of the cortisone drugs, can be given as a single morning dose and then gradually reduced over three to four days. It works, but prolonged use has side effects, and relapses might occur when it is stopped.
DEAR DR. DONOHUE: I developed a constant cough, day and night. I couldn’t get to sleep because of it. I had no fever, no chest pain and there was little mucus when I coughed. I finally saw my doctor, who said it was the blood pressure medicine I was taking. He stopped it, and in two days I was cured. Your readers should be alerted to this cause of a cough. I never heard of it. — L.B.
ANSWER: One class of high blood pressure medicines, ACE inhibitors, cause coughing in a relatively few users. Brand names of these drugs are: Capoten, Lotensin, Vasotec, Monopril, Zestril, Accupril, Aceon, Univasc, Altace and Mavik.
Sometimes the cough induced by these medicines stops after a week or so of continued use. For those in whom it persists, a different class of high blood pressure medicines is the solution.
Once the medicine is stopped, the coughing goes, but that can take as long as two weeks.
DEAR DR. DONOHUE: Does being pregnant affect vision?
I had 20/20 vision before I became pregnant. I am in my fourth month, and I have difficulty reading street signs at night and fine print in dim light like in restaurants. It hasn’t really affected my life, but it makes me wonder what’s going on. — P.K.
ANSWER: The hormones of pregnancy often lead to fluid retention. The cornea, the clear part of the eye in front of the pupil, swells from fluid retention. That distorts vision. The problem subsides on delivery.
You see your doctor regularly during your pregnancy, right? Mention this to the doctor. I believe your problem is what I described, but I don’t want to dismiss the possibility that something else is going on.
Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com.